Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 421, NWS Kansas City, MO

October 30, 20244 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 30, 2024, 8:05 PM CDT for 4 counties in Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2024, 8:05 PM CDT (01:05 UTC)
Expired
Oct 30, 2024, 8:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jackson County, MO, Johnson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 51 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 8:26 PM CDTTSTM WND DMGBates City, MODowned wires reported in Bates City. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 4:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

349 
WUUS53 KEAX 310105
SVREAX
MOC095-101-107-177-310145-
/O.NEW.KEAX.SV.W.0421.241031T0105Z-241031T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
805 PM CDT Wed Oct 30 2024

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ray County in west central Missouri...
  Lafayette County in west central Missouri...
  Northeastern Jackson County in west central Missouri...
  Northeastern Johnson County in west central Missouri...

* Until 845 PM CDT.

* At 804 PM CDT, a severe thunderstorm was located over Lake
  Tapawingo, or over Blue Springs, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Kansas City, Independence, Lee's Summit, Blue Springs, Grain
  Valley, Oak Grove, Odessa, Higginsville, Lexington, Sugar Creek,
  Buckner, Concordia, Lake Lotawana, Waverly, Wellington, Lake
  Tapawingo, Corder, Alma, Mayview, and Levasy.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 11 and 61.
 Interstate 470 between mile markers 9 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Missouri.

&&

LAT...LON 3894 9441 3912 9446 3921 9373 3921 9371
      3923 9357 3921 9355 3921 9351 3924 9348
      3891 9353
TIME...MOT...LOC 0104Z 271DEG 37KT 3902 9431 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
2 follow-up statements
671 
WWUS53 KEAX 310119
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
819 PM CDT Wed Oct 30 2024

MOC095-101-107-177-310145-
/O.CON.KEAX.SV.W.0421.000000T0000Z-241031T0145Z/
Ray MO-Lafayette MO-Jackson MO-Johnson MO-
819 PM CDT Wed Oct 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN RAY...LAFAYETTE...NORTHEASTERN JACKSON AND
NORTHEASTERN JOHNSON COUNTIES...

At 819 PM CDT, a severe thunderstorm was located over Levasy, or near
Buckner, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Independence, Blue Springs, Grain Valley, Oak Grove, Odessa,
Higginsville, Lexington, Buckner, Concordia, Lake Lotawana, Waverly,
Wellington, Lake Tapawingo, Corder, Alma, Mayview, Levasy, Lake
Lafayette, Napoleon, and Bates City.

This includes Interstate 70 in Missouri between mile markers 19 and
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central,
north central and west central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3894 9430 3914 9431 3921 9373 3921 9371
      3923 9357 3921 9355 3921 9351 3924 9348
      3891 9353
TIME...MOT...LOC 0119Z 258DEG 33KT 3910 9415 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB
666 
WWUS53 KEAX 310134
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
834 PM CDT Wed Oct 30 2024

MOC095-310144-
/O.CAN.KEAX.SV.W.0421.000000T0000Z-241031T0145Z/
Jackson MO-
834 PM CDT Wed Oct 30 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for central,
north central and west central Missouri.

&&

LAT...LON 3893 9411 3914 9410 3916 9412 3921 9373
      3921 9371 3923 9357 3921 9355 3921 9351
      3924 9348 3891 9353
TIME...MOT...LOC 0134Z 244DEG 50KT 3911 9394 

$$

MOC101-107-177-310145-
/O.CON.KEAX.SV.W.0421.000000T0000Z-241031T0145Z/
Ray MO-Lafayette MO-Johnson MO-
834 PM CDT Wed Oct 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHEASTERN RAY...LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES...

At 834 PM CDT, a severe thunderstorm was located near Wellington, or
near Lexington, moving northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Oak Grove, Odessa, Higginsville, Lexington, Concordia, Waverly,
Wellington, Corder, Alma, Mayview, Lake Lafayette, Napoleon, Bates
City, Dover, and Aullville.

This includes Interstate 70 in Missouri between mile markers 30 and
61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for central,
north central and west central Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3893 9411 3914 9410 3916 9412 3921 9373
      3921 9371 3923 9357 3921 9355 3921 9351
      3924 9348 3891 9353
TIME...MOT...LOC 0134Z 244DEG 50KT 3911 9394 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 6:12 PM CDT, 1 hour 53 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected later this afternoon and evening. Timing has become a fair bit muddled. Storms are currently moving through NW MO and pre-frontal convection is moving into the KC metro. More robust storms are possible later this evening entering the KC metro and points south after 5-7PM.
  • Primary hazards are damaging winds (70-80 MPH), isolated tornadoes, hail, and heavy rainfall.
  • Active pattern continues into next week with multiple opportunities for rainfall anticipated.
Area forecast discussion, Oct 30, 6:12 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
612 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected later this afternoon
  and evening. Timing has become a fair bit muddled. Storms are
  currently moving through NW MO and pre-frontal convection is
  moving into the KC metro. More robust storms are possible
  later this evening entering the KC metro and points south
  after 5-7PM.

- Primary hazards are damaging winds (70-80 MPH), isolated
  tornadoes, hail, and heavy rainfall.

- Active pattern continues into next week with multiple
  opportunities for rainfall anticipated.

&&

.MESOSCALE...
Issued at 302 PM CDT Wed Oct 30 2024

A line of strong to severe thunderstorms is pushing in across
northern MO. This line of storms has a history of producing winds in
excess of 90 MPH. Mesoanalysis shows little barriers for these
storms to slow down as CAPE values peak around 1000 J/kg and bulk
shear is more than enough to maintain updrafts. Storm motion and
bulk shear vectors remain parallel to the boundary reducing the
tornado potential with these line of storms. However, ample
kinematic flow in front of and behind the line indicate the
potential for destructive winds as these storms progress across the
region.

Overall the weather scenario is playing out mostly to expectations.
The front is moving eastward fairly slowly as the upper level wave
progresses across the foothills of the Rockies. Storm motions
however, are moving fairly fast, around 50-55 mph, along the
boundary. As the leeward wave progress more ENE through the evening,
the cold front is expected to accelerate toward MO.

Attention shifts toward areas south of US-36. Convection along the I-
70 and I-35 corridors is less organized at this time as convection
outpaces the front which is currently extending from St. Joseph
through Manhattan and Hutchinson, KS. Some convection is working its
way into the KC metro at the time of writing; however, this is not
expected to be the primary show. More organized storms are expected
behind these storms closer to the front. 850mb analysis shows 40-
45kt flow racing northward toward the I-70 corridor. Pre-frontal
winds across the region are gusting to 35-40 MPH as winds mix down.
Warm air and moisture advection into the region continues to
destabilize the environment; however, existing convection and
resultant cloud cover is slowing that destabilization. Bulk shear
and helicity values are a bit more favorable for tornadoes south of
I-70, but uncertainty in tornadoes remain. We will have to keep an
eye on this area over the next couple hours to see how storms
organize especially how the current convection along I-70 affects
the environment.

&&

.DISCUSSION...
Issued at 1006 AM CDT Wed Oct 30 2024

A fairly succinct discussion this morning as active weather is
anticipated throughout the day. The LLJ this morning is invigorating
showers and thunderstorms across western MO. These storms are likely
to be subsevere, but may still bring some gusty winds and maybe some
small hail. While making a damper of the morning, these storms may
serve some assistance lowering the volatility of the atmosphere
across the area, especially northern MO, potentially lessing the
impact of stronger storms expected later today. We will have to
continue to monitor the environment ahead of the front.

The primary player in these strong to severe storms is the cold
front currently positioned across SE Nebraska and central KS. The
front is pushing up against a stout high pressure across the eastern
CONUS tightening the pressure gradient keeping winds gusty through
the morning. The resistance from the high keeps the front relatively
stationary through the morning. Southwesterly flow ahead of the
boundary is already sparking widespread convection across central KS
and SE NE. An upper level wave moves eastward this afternoon
providing the additional push necessary to progress the front
eastward. This frontal movement acts like a bulldozer across the
area lifting parcels upward continuing convection across the length
of the front.

Overnight winds kept warm air and moisture flowing efficiently into
the area. This additional influx of warm air and moisture tipped the
conditional instability a bit toward more unstable. Projected CAPE
values have increased to around 1000-1500 J/kg which create more
capability for storms to attain severe levels. Even though the
thermodynamic setup is relatively marginal compared to springtime
values, this environmental setup hinges more on the kinematic and
dynamic forcing. Ambient winds continue to gust around 30-35 mph
meaning storms do not have that far to go to attain strong to severe
levels. Damaging winds remain the primary concern; however, bulk
shear and helicity continue to suggest ample spin within the low
layer of the atmosphere which keeps a tornado potential present. The
more favorable environment remains west with ensemble consensus
suggesting eastern KS through Lawrence and points south. That said,
the synoptic momentum of this system may push things slightly
outside of those areas. As the evening progresses, instability
weakens and storms become more multicellular. The threat for
damaging winds and heavy rainfall continues overnight as storms
progress across central and eastern MO.

The extended forecast continues to remain active with the script
looking to flip from dry to wet. Long term guidance suggests the
potential for multiple inches of rain over the next several days. We
will have to assess the potential hazards and impacts after we get
through today's weather.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 612 PM CDT Wed Oct 30 2024

A line of strong to severe thunderstorms are expected to move
thru the TAF sites btn 00Z-02Z when vrb sustained winds of 30kts
and gusts to 45kts will be poss. Aft 02Z winds will be out of
the SSW btn 10-15kts with lgt rain showers. A cold front will
mov thru the TAF sites btn 04Z-05Z veering the winds to the W to
WNW btn 10-15kts with gusts to 20-25kts with MVFR cigs btn
1-2kft. AFT 17Z-19Z cigs will lift back to VFR with sct clouds
around 3-4kft and winds will subside to 5-10kts out of the W to
WNW.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

MESOSCALE...Pesel
DISCUSSION...Pesel
AVIATION...73
Hazardous weather outlook, Oct 30, 4:50 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Wed Oct 30 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Wed Oct 30 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and tonight. Some
storms may produce damaging winds and tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall is possible this weekend, particularly Sunday into
Monday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Oct 30, 3:39 PM CDT, 4 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
339 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     Tstm Wnd Dmg     Craig                   40.19N 95.37W
10/30/2024                   Holt               MO   Utility Company

            Downed power lines and power outages in the
            Craig area. Time estimated from radar and
            dispatch reports.

&&

CMS
Local storm report, Oct 30, 5:04 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
504 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     Tstm Wnd Dmg     Craig                   40.20N 95.38W
10/30/2024                   Holt               MO   Newspaper

            Portions of school building torn off. Time
            estimated from radar.

&&

CMS
Local storm report, Oct 30, 5:12 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
512 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     Tstm Wnd Dmg     1 WNW Fortescue         40.06N 95.34W
10/30/2024                   Holt               MO   Public

            Social media report and photos of downed
            power poles and wires between Craig and Big
            Lake. Time estimated from radar.

&&

CMS
Local storm report, Oct 30, 5:34 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
534 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tstm Wnd Dmg     5 W Maryville           40.35N 94.96W
10/30/2024                   Nodaway            MO   Public

            Social media photo of downed trees on
            business property. Time estimated from
            radar.

&&

CMS
Local storm report, Oct 30, 7:27 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
727 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     Tstm Wnd Dmg     4 ENE Quitman           40.40N 95.01W
10/30/2024                   Nodaway            MO   Newspaper

            Multiple trees and buildings damaged along
            Route AB. Time estimated from radar.

&&

CMS
Local storm report, Oct 30, 7:40 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
740 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Tstm Wnd Gst     1 SW Clare              38.82N 94.88W
10/30/2024  M58 MPH          Johnson            KS   ASOS

            ASOS station KIXD Olathe Industrial.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:34 PM CDTSevere Thunderstorm WarningEAXClay, Clinton, Platte26 min
Oct 30, 7:37 PM CDTSevere Thunderstorm WarningEAXCass, Clay, Jackson, Platte, Ray23 min
Oct 30, 7:55 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Clinton, Daviess, DeKalb and 5 more50 min
Oct 30, 8:01 PM CDTSevere Thunderstorm WarningEAXBates, Cass44 min
Oct 30, 8:39 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette51 min
Oct 30, 8:41 PM CDTSevere Thunderstorm WarningEAXAdair, Carroll, Chariton, Grundy, Lafayette, Linn and 5 more49 min
Oct 30, 9:11 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Lafayette, Pettis, Saline49 min
Oct 30, 9:25 PM CDTSevere Thunderstorm WarningEAXAdair, Macon18 min
Oct 30, 9:51 PM CDTSpecial Weather StatementEAXHenry, Pettis24 min
Oct 30, 9:52 PM CDTSpecial Weather StatementEAXChariton, Howard, Saline38 min
Oct 30, 10:22 PM CDTSpecial Weather StatementEAXHoward, Randolph23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.